Dilaudid Overdose: What to Do

The Recovery Village RidgefieldUncategorized

Person sitting on steps wearing a hoodie looking down.
Dilaudid is a highly addictive pain reliever. WebMD flags the drug as having a high probability of overdose because it is an extremely powerful medication. Like other opioids, it is both extremely effective and severely addictive. Also like other opioids, Dilaudid carries the potential for misuse. Could you identify a Dilaudid overdose if you saw one? Would you know how to handle this situation?

Dilaudid Overdose Is Common

The generic name for Dilaudid is hydromorphone. Dilaudid is derived from morphine, but is much more powerful, making the possibility greater for Dilaudid overdose if the drug is not prescribed by a medical professional. The chemical structure of hydromorphone Dilaudid is commonly prescribed for the kind of severe pain that comes with end-stage cancer. The drug works by blocking pain signals, and it is metabolized in the liver. The medication can quickly lead to dependency, wherein staying off the drug can lead to severe withdrawal symptoms. Some common signs of Dilaudid withdrawal include:
  • Depression
  • Agitation
  • Hallucinations
  • Seizures
  • Stomach pain
  • Muscle and bone pain
  • Shaking
  • Anxiety
  • Drug craving
Dilaudid is available in oral or an injectable form. The drug comprises sedative properties. The effects of Dilaudid is similar to those of heroin and other prescription opioids. Because Dilaudid is so strong, it is dangerous. Combining it with other central nervous depressants or taking it in high amounts can cause an overdose that could be life-threatening. Hershey Medical Center at Penn State University lists the signs of Dilaudid overdose. They include:
  • Blue discoloration of the nails and lips
  • Cold, clammy skin
  • Slow, shallow, labored breathing or no breathing at all
  • Coma
  • Dizziness
  • Extreme drowsiness
  • Nausea and vomiting
  • Weak pulse
  • Pinpoint pupils
If these signs are evident, seek emergency help right away by dialing 911. If you believe a person is overdosing, do not delay. The U.S. National Library of Medicine stated that in the event of a Dilauded overdose emergency services typically ask you:
  • The person’s age, weight and condition
  • The type of product the person has consumed, how much and the strength of it
  • The approximate time the drug was ingested
  • Whether the medication was from a prescription
When the person is transmitted to the hospital, emergency testing may include urine and blood tests, a chest x-ray or CT scan and an EKG. The patient who has overdosed may have fluids in an IV, a medicine to reverse the overdose, activated charcoal to cleanse the stomach, a laxative and breathing support. If the person receives an antidote and treatment to reverse the Dilaudid overdose, he or she may recover within four hours. However, the person may need to stay in the hospital for a few days. The risk of Dilaudid overdose could cause brain damage from lack of oxygen and permanent disability.

Dilaudid Addiction Can Lead to Dilaudid Overdose

This powerful opioid can quickly lead to a substance use disorder. Because the medication is so powerful, the risk of overdose is very high. If you or any of your loved ones have become addicted to Dilaudid, Dilaudid addiction treatment is a phone call away. Caring teams are standing by to help people dealing with substance use disorders. To learn more about admissions, contact The Recovery Village Ridgefield today.
Dilaudid Overdose: What to Do
Rate this post